Texas, 2004

Damaging Wind in Texas, August 11, 2004

August 11, 2004 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED AUG 11 2004

.DISCUSSION...

COMPLICATED FORECAST IN THE SHORT TERM...AS INFLUENCE OF CONVECTION
FROM OLD OK OUTFLOW ACROSS SE OK/EXTREME NE TX/SW AR WILL HAVE AN
INFLUENCE ON HOW UNSTABLE THIS AREA CAN BECOME IN TIME OF THE LINE
OF STORMS WHICH HAVE FIRED THIS AFTERNOON ALONG THE ACTUAL COLD
FRONT...WHICH AS OF 19Z...EXTENDED FROM NEAR PBF...TO DEQ...TO PRX...
SW TO GVT...TO JWY...TO SJT.  AIR MASS HAS STABILIZED QUITE A BIT
ACROSS SE OK AND SW AR...HOWEVER...CLEAR POCKET HAS DEVELOPED IN
WAKE OF STORMS ACROSS EXTREME NE TX...WITH GOOD MIXING/HEATING
ALLOWING CIN TO WEAKEN CONSIDERABLY THE LAST COUPLE OF HOURS.
HENCE...FEEL THE THE GREATEST SVR WX THREAT WILL LIE MAINLY ALONG
AND SOUTH OF I-30 ACROSS NE TX...PORTIONS OF SW AR MAY BE SPARED
ROUND 2 OF SVR CONVECTION AS CLOUD COVER SHOULD LIMIT HEATING THROUGH
SUNSET.  SPECIAL 18Z RAOB FROM KSHV HAS INDICATED AIR MASS HAS
DESTABILIZED QUITE A BIT SINCE 12Z...WITH STRONG ELEVATED CAPPING
INVERSION NOTED FROM 18Z LCH RAOB...WHICH APPEARS TO BE INHIBITING
DEVELOPMENT FARTHER SOUTH OVER N LA.  STRONG SHORTWAVE DIVING SE
ACROSS E OK/N TX SHOULD HELP ENHANCE CONVECTION...HAVE ALSO NOTICED
SURFACE WINDS BEHIND OLD OUTFLOW SHIFT WINDS TO THE E/NE AHEAD OF THE
ACTUAL FRONT...WHICH WOULD HELP TO ENHANCE LOW LEVEL CONVERGENCE AS
THE META HAS DEPICTED IN ITS 12Z RUN.  CLUSTER OF SVR CONVECTION
NOTED B/W OUTFLOW/FRONTAL INTERSECTION ACROSS ELLIS/NAVARRO COUNTIES
IN N TX...WHICH MAY BUILD E/SE ALONG THE BOUNDARY/INSTABILITY AXIS
INTO LOWER E TX BY LATE AFTERNOON.  WILL MENTION SVR W/HEAVY RAIN
OVER ALL BUT THE FAR NW ZONES...ASSUMING AIR MASS WILL DESTABILIZE
ENOUGH WHERE CONVECTION OCCURRED EARLIER OVER EXTREME NE TX/SW AR.
DEEP LAYER SHEAR REMAINS WEAK /20-25 KTS/...THUS EVENING
HEATING/MESOSCALE INTERACTIONS WILL BE KEY TO SUSTAINING SVR
POSSIBILITY THROUGH EARLY EVENING.  PW POOLING AHEAD OF THE FRONT IN
EXCESS OF 2/WEAK SHEAR WILL ALLOW FOR GOOD DOWNPOURS TO OCCUR EVEN
THROUGH THE OVERNIGHT HOURS...THUS SHOULD PRODUCE BENEFICIAL RAINFALL
FOR MOST.

STRONG VORT MAX OVER W MANITOBA WILL DIVE SOUTH TONIGHT INTO THE
NORTHERN PLAINS...HELPING TO CARVE AN UNUSUALLY DEEP LONGWAVE
TROUGH OVER THE E 2/3RDS OF THE COUNTRY...WHILE A STRONG UPPER RIDGE
BUILDS OVER THE WEST.  EVEN AS THE COLD FRONT DROPS SOUTH THROUGH
THE AREA THIS EVENING...THE PRESSURE GRADIENT REMAINS RATHER TIGHT
THURSDAY...BEFORE WEAKENING BY EARLY EVENING.  MUCH COOLER/DRIER AIR
WILL SURGE SOUTH AHEAD OF SURFACE RIDGING BUILDING SOUTH OVER THE
SOUTHERN PLAINS...WITH VERY PLEASANT CONDITIONS...PERHAPS NEAR RECORD
LOW TEMPS POSSIBLE BY LATE WEEK OVER SOME LOCATIONS.  BONNIE HAS
BEGUN TO LIFT NE ALONG THE LONGWAVE TROUGH AXIS...AND SHOULD STEER
CLEAR OF THE LA COAST AND IMPACT THE WESTERN FLORIDA PANHANDLE COAST
SOMETIME THURSDAY AFTERNOON/EVENING. THE SAME HOLDS TRUE FOR
CHARLEY...AS HE TAKES A N/NE TURN TOWARDS THE WESTERN/SOUTHERN
FLORIDA COAST DURING THE MID/LATE WEEKEND.  WHILE MCS ACTIVITY IS
POSSIBLE THURSDAY NIGHT/EARLY FRIDAY OVER E NM/W TX...NW FLOW SHOULD
STEER SYSTEM SE WELL WEST OF THE AREA.  HOWEVER...INSERTED SOME
CLOUDS IN THE GRIDS GIVEN POSSIBILITY THAT SOME BLOWOFF COULD AFFECT
THE AREA UNDER NW FLOW.  LONGWAVE TROUGH WILL PERSIST FROM THE GREAT
LAKES TO THE GULF COAST THROUGH LATE MONDAY...BEFORE THE RIDGE OUT
WEST BEGINS TO BUILD EAST...ALLOWING TEMPS TO MODERATE TO MORE
SEASONAL LEVELS.  HOWEVER...REMAINDER OF THE EXTENDED LOOKS DRY FOR
NOW.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  85  60  85 /  70  10   0   0
MLU  67  83  58  83 /  70  20   0   0
TXK  64  85  60  85 /  50   0   0   0
TYR  65  87  61  87 /  50   0   0   0
LFK  67  87  61  87 /  60  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 11, 11:00 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED AUG 11 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON AND EVENING...AS A COLD FRONT...AND A COUPLE
OF OUTFLOW BOUNDARIES MERGE OVER SOUTHWEST ARKANSAS...NORTHEAST
TEXAS...AND POSSIBLY NORTHWEST LOUISIANA THIS AFTERNOON. GIVEN AMPLE
HEATING WHICH HAS TAKEN PLACE OVER THESE AREAS AHEAD OF THE
THUNDERSTORMS...ADDITIONAL REDEVELOPMENT WILL LIKELY OCCUR...AS
A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL OKLAHOMA...PUSHES
SOUTHEAST INTO SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THIS AFTERNOON.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS
AND VERY HEAVY RAINFALL THE PRIMARY THREATS. THESE STORMS WILL THEN
SHIFT SOUTHEAST ACROSS LOWER EAST TEXAS...MUCH OF NORTH LOUISIANA...
AND EXTREME SOUTHERN ARKANSAS THIS EVENING...BEFORE EXITING THE
REGION THURSDAY MORNING. THE SEVERE WEATHER THREAT WILL DIMINISH
ACROSS SOUTH ARKANSAS AND NORTH LOUISIANA THIS EVENING WITH THE LOSS
OF DAYTIME HEATING AND POSSIBLY STABILIZING RAIN COOLED AIR...BUT
GIVEN THE INCREASING MOISTURE CONTENT OF THE ATMOSPHERE AHEAD OF
THIS SYSTEM...LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS MAINLY
SOUTHWEST ARKANSAS...MUCH OF NORTHEAST TEXAS...AND NORTHERN
LOUISIANA.

In the hours before

Special weather statement, Aug 11, 9:26 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 AM CDT WED AUG 11 2004

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-111730-
BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS-
RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1026 AM CDT WED AUG 11 2004

...STRONG OUTFLOW BOUNDARY PRODUCING HIGH WIND GUSTS...

AN OUTFLOW BOUNDARY PRODUCING WIND GUSTS OF 35 TO 50 MPH...WILL
MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND FAR
NORTHEAST TEXAS THROUGH MIDDAY. SCATTERED SHOWERS AND THUNDERSTORMS
MAY DEVELOP ALONG THIS BOUNDARY. AT 10 AM...HUGO OKLAHOMA REPORTED A
WIND GUST FROM THIS BOUNDARY OF 52 MPH...WHILE PARIS TEXAS REPORTED
A WIND GUST OF 48 MPH. THE STRONGEST WIND GUSTS MAY PRODUCE MINOR
DAMAGE.
Local storm report, Aug 11, 11:08 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             2 S LOCKESBURG          33.94N 94.17W
08/11/2004  0.75 INCH        SEVIER             AR   CO-OP OBSERVER

            STRONG WIND GUSTS ALSO REPORTED

&&

17
Local storm report, Aug 11, 12:23 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     4 W TOLLETTE            33.82N 93.97W
08/11/2004  60 MPH           HOWARD             AR   EMERGENCY MNGR

1220 PM     HAIL             4 W TOLLETTE            33.82N 93.97W
08/11/2004  1.75 INCH        HOWARD             AR   EMERGENCY MNGR

1225 PM     TSTM WND GST     4 S TOLLETTE            33.76N 93.90W
08/11/2004  60 MPH           HOWARD             AR   EMERGENCY MNGR

            IN THE TOWN OF SARATOGA.

1255 PM     TSTM WND GST     5 S HOPE                33.60N 93.59W
08/11/2004  60 MPH           HEMPSTEAD          AR   LAW ENFORCEMENT

&&

17
Local storm report, Aug 11, 12:45 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     1 W ASHDOWN             33.67N 94.14W
08/11/2004                   LITTLE RIVER       AR   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN ALONG HWY 32.

&&

17

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 11, 3:05 PM CST
Where
Smith County, 3 mi N of Tyler
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
32.400, -95.300

Occurred on Hwy 69.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413153.